Chinese medicine doctors and many acupuncturists focus on the patient’s constitution when they conduct a diagnosis, for example, taking pulse, looking the tongue, etc.
However, nowadays, patients may use a lot of medications, Vitamins or other supplements in their daily life. So, the problems or illnesses / disorders that we face every day may no longer be from the original physical or mental problem alone, but may be caused, or at least affected, by the chemicals patient uses. When we conduct the diagnosis procedure, we should remember to ask –”Is there anything you take for your health issue or just for daily wellness?”
Recently I met a patient who had an abnormal taste sensation for over 2 months. I asked him many questions but there were no clues related to his condition. The cranial nerves examination basically is fine, except the taste part.
At last I asked him, “Do you use any medications?” He said, “No, I am basically very healthy, I also don’t like to take medications”. After a while, he added ” I did use one medication called OMEPRAZOLE CAPSULES, for about a half-year. I have stopped using that for over 20 days, even though my family doctor had asked me use it for one year to help a gastric ulcer.” This patient already saw two conventional medical doctors and they could not figure out why he had abnormal taste sensation.
The problem is OMEPRAZOLE could induce abnormal taste sensation. I really don’t know if this abnormal taste sensation is recoverable or not at this moment. Since the patient’s tongue had a red-color and with yellow coating, I gave him some herbal tea which is clearing the “gastric heat”.
Another patient had strong case of morning sickness. Her symptoms stopped when she stopped using a special brand of Vitamin Compounds for early stage of pregnancy. So, sometime Vitamins may also causes such problems.
I also aware of other patients also have some interesting sign changes when they use some medications. For example, when using progesterone, the patient’s pulse is a little bit slippery and patient may feel much warm / hot than before , and it is easy to get a yeast infection (if using progesterone vaginal cream). If using prednisone/cortisone the patient may also show some extent of heat or damp-heat syndromes.
If using anti-hypertension medications, the patient may also have some changes depending on which type of medication patient uses. For example, if the medication acts on dialect the arteries, patient’s pulse may become larger and soft-slippery, instead of string and slippery. Some patients using certain brand of anti-hypertension drugs may look pale, other may look red (basically feel tired than before), depending on drugs’ action.
Many medications could change patient’s vital signs of pulse, tongue, etc. may also cause some symptoms or induce disorders. So, many conditions, we treat every day, also may be related to the side/adverse effect of medications, etc.